It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-04-2008, 12:18 PM   #1
Junior Member
(female)
 
Join Date: Jan 2007
Location: United States
Posts: 39
redtoenails HB User
Hair Falling Out

My hair is falling out due to depakote. I am so afraid of losing my hair but no one seems to understand my fear. My T yelled at me for wanting to go of my meds and my pdoc just ordered more tests. I decided to stay on my meds but every time I find more hair I feel like throwing up. I don't want to explain to people why I have no hair. I am very private about having bipolar and don't want to draw more attention to myself then my tremors already do (lithium).

redtoenails

 
Sponsors Lightbulb
   
Old 08-04-2008, 09:02 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,916
seaturtle HB User
Re: Hair Falling Out

Hi,

I can understand how painful that is. It is possible that you talk to your helping people and plead for a med change? I don't see where more tests are going to show anything, if it's the Depakote causing this.

How long have you been on the Depakote? Is this maybe a side effect that might go away?

I have no idea about this; these things just occurred to me. I am sure others here with experience on Depakote will respond to you, and I'm sorry you're going through this.

I can't help but think there might be other meds, though, without this side effect.

 
Sponsors Lightbulb
   
Old 08-06-2008, 07:05 PM   #3
Newbie
(female)
 
Join Date: May 2008
Location: Ky, USA
Posts: 8
missflip HB User
Re: Hair Falling Out

Hey. I had the same thing happen to me when I was on Depakote. I had thick long hair and it fell out badly. I had to cut it really short because it got so thin and stringy. I finally got off the Depakote because it really wasn't helping me after a year. My hair grew back to its thickness and curly too. It has taken me three years to get it back to the length that it was. So I understand what you are going through. I cried when my hair got so thin and was falling out in clumps. It depressed me even more. But I also wanted to get better and wanted to see if the Depakote would help me. But it didn't. Anyway, I totally understand what you are going through. Don't fear though, if you come off Depakote, it will grow back to normal.

Stay strong.
Missflip
__________________
"I'm not crazy; I'm just a little unwell." Matchbox Twenty

 
Old 08-07-2008, 06:56 AM   #4
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Hair Falling Out

I've had that problem, but due to other medication combinations, but I have found something that works. I use Rogaine for women, you can get it at any chain pharmacy, and their is even a generic form that my dermatologist says is basically the same. I've used it for a while, and the last time I went to my hair stylist she said my hair was tons better and their was lots of new growth. It takes about 2 - 3 months of use before the hair stops falling out completely (or for whats normal).

 
Old 08-07-2008, 10:02 AM   #5
Junior Member
(female)
 
Join Date: Oct 2007
Location: Omaha
Posts: 10
Omi2008 HB User
Re: Hair Falling Out

But don't go on Topomax because my hair is falling out on Topomax. (100mg twice a day). No one seems the least bit concerned. But my hair is falling out.

 
Old 08-07-2008, 01:54 PM   #6
Inactive
(female)
 
Join Date: Mar 2008
Posts: 5,070
katlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB Userkatlin09 HB User
Re: Hair Falling Out

I'm on Topomax, and that's part of the reason I started using the Rogaine, that and Seroquel.

 
Old 08-09-2008, 01:45 PM   #7
Newbie
(female)
 
Join Date: Aug 2008
Location: Appleton, Wisconsin, USA
Posts: 2
shoppergirl57 HB User
Re: Hair Falling Out



Hi - I am new to this board. I am a middle aged woman, married .

I am a Bipolar 1, meaning that Mania is the worst of the two for me. I have been through a ton of meds since I was first diagnosed about 8 years ago. I have been through weight gain, headaches, and other side effects. My first Psychiatrist thought that every time I complained about rapid cycling, etc. he would add another med to my cocktail. I was pretty out of it for years, not knowing (and trusting Doc) that I was on way too many meds. I am now pretty well controlled on 400 mgs of Seroquel and 6 mgs of Clonazepam.

Right now, I am about 3 years post-menopausal as well. I have lost my hair (about 1/4 of it) approx. 3 times so far. I think some was due to a med, and this time, due to the change in hormone level due to getting older. My hair is fine to begin with. The hair loss is most noticeable at my temples. I was VERY upset the first time it happened, because I was fat as well. I didn't even want to leave the house. But, eventually the hair started to grow back. My hair is not as thick as my original head of hair, but I do notice now that is growing back again. My husband showed me the vacuum cleaner container a couple of days ago, and it was full of my hair.

I really don't think there is really anything to be done about it. I did try Rogaine on the sides of my head, and it seemed to work a little bit.

I try to look my best every day, making up, doing my hair and nails, etc. If you really to try to make yourself believe that you look good, after a while it starts to work.

 
Old 08-09-2008, 03:01 PM   #8
Senior Member
(female)
 
Join Date: Jul 2008
Location: Hormone Hell
Posts: 201
T4T3hell HB UserT4T3hell HB User
Re: Hair Falling Out

My undiagnosed secondary hypothyroid problems made people think that I was bipolar.

Hairloss is very common among people with endocrine disease like hypothyroidism and Cushings (which is not as uncommon as your doctor was taught in school)---and too many endos are pretendos---they don't know what they're doing with regards to complex endocrine issues.
Thyroid problems can mimic mental illness.

Lithium---used to be the drug of choice for bd---interferes with thyroid function. Just letting you know what I experienced---I ended up in the mental ward for a few days due to the fact that my dumb doctor cut my thyroid dose in half and took me off estrogen.

 
Old 08-09-2008, 09:49 PM   #9
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,916
seaturtle HB User
Re: Hair Falling Out

Hello,

I am hypothyroid, too, and maintained well on Synthroid. I'd be probably dead without it, as my thyroid wouldn't function at all.

I just wondered if you've had a thyroid check recently - indeed it can cause hair loss and all kinds of psychiatric symptoms.

 
Old 08-25-2008, 11:53 AM   #10
Junior Member
(female)
 
Join Date: Jun 2008
Location: united states
Posts: 14
doria444 HB User
Re: Hair Falling Out

shoppergirl57-

read the posts on clonazepam and you will find quite a few people who have experienced hair loss. It's mentioned as being a "rare" side effect, but it has taken place.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
HELP - thyroid problem or ? JennyG. Thyroid Disorders 3 11-11-2006 01:58 PM
Iron or protein deficiency cause hair loss?? ALH Hair Loss / Alopecia 9 07-01-2006 04:30 PM
My Hair Is Falling Out buddy100 Fibromyalgia 20 05-18-2006 09:39 AM
I Am A Woman...lost 70% Of My Hair.. woman1001 Hair Loss / Alopecia 7 04-14-2005 11:19 AM
For the love of hair need advice (Pantene pro-v:( ) Sparda Hair Problems 3 02-02-2005 05:33 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:11 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!